I am a female in my twenties and for the past 3 years I have been suffering from chronic gas, bloating, belching, and weight loss (I am already a thin person so the weight loss is scary). Appetite can be very low also. I also have occasional loose stools, with sometimes undigested food, but that part does not bug me as much. I have had numerous tests: upper/lower GI & small bowel series, colonoscopy, upper endoscopy, celiac blood tests (including celiac serology), gastric emptying study, lactose intolerance test (positive, but I do not consume dairy anyway), gallbladder ultrasound, hida scan, pelvic ultrasound, liver enzymes, CT scan of abdomen, thyroid tests, vitamin B12 test, food allergy test (skin ****k showed multiple food allergies, but after months of avoiding those foods and no relief, I determined the test was probably not accurate. I then did the rast food allergy testing which revealed no food allergies), hydrogen breath test for bacterial overgrowth, parasite tests (I've had 4 so far), tests for C. Diff, fat malabsorption, and adrenal glands test. These tests revealed nothing. The only thing my GI doctor said about the colonoscopy was that my colon had lots of twists and turns, but that is something he frequently sees in smaller-framed people.
Then I went to an acupuncturist who ordered a bacteriology and yeast culture (through Genova). It revealed that my bifidobacterium was low and I had a slight candida problem (2+). So, I went on the candida diet, took oregano, bifidobacterium supplements, and eventually diflucan (for one week). Meanwhile I lost weight because of that horrible diet.
5 months later I had the CDSA (comprehensive digestive stool analysis) and I just got my results. Everything was normal (my bile salts, pancreatic enzymes, etc.), the candida had disappeared, but my bifidobacterium levels were still low and a potential bacterial pathogen was revealed (Citrobacter freundii,4+), anyone heard of it? Could this be the cause of my symptoms? There's not much information on it online, I've just seen that it can cause diarrhea, which is not my primary symptom.
The CDSA report listed a few antibiotics that were effective for citrobacter (such as Cipro) in addition to natural substances (plant tannins and uva ursi).
I am going to try the uva ursi for a week (everything I've read says it's dangerous to take for more than a week at a time) and if I don't feel better I'm tempted to try the antibiotics. I've also bumped up my bifidobacterium supplement (I'm taking an expensive, refrigerated supplement by Nature's Way so hopefully it is effective. If anyone can suggest a good bifidobacterium supplement, please share).
Does anyone have any insight into this problem? Could all of my issues be related to low bifidobacteria? If so, what could be the cause of this? I haven't taken antibiotics for awhile. Could the citrobacter prevent it from growing? (although the strange thing is, my first test did not reveal citrobacter...maybe the lab missed it the first time?)
Or could the main cause be the citrobacter? Also, I did try xifaxan for a week a couple of years ago and it did nothing for me. I'm wondering that if the main cause was the citrobacter, would the xifaxan have wiped it out?
I also wonder how accurate the Genova tests are and why most MD's do not order tests evaluating levels of good bacteria. Are these tests not considered accurate in Western medicine?
Can anyone suggest any other tests I should have ordered or supplements? (I've tried peppermint, ginger, levsin(nulev), levbid, reglan, pamine forte, xifaxan, bentyl, tums, pepto bismol, gas x, glutamine, oregano, cats claw, guacatonga, caprylic acid, anamu, pancreatic digestive enzymes (multiple kinds), fiber (which was awful for me)). The only supplement that gives me occasional relief is levsin (nulev), but often I feel that it just delays my symptoms.
Also, has anyone with my symptoms had success with cipro?
Also, I heard parasites are difficult to diagnose. I've sent in samples 4 times and it always turns up negative. Perhaps I should try an antiparasitic medicine anyway? Would that be harmful?
If anyone has any ideas, please share. I am desperate for an answer.
Sorry for the long post, thanks for reading and thanks for your help!
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?